Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 10, 1999, 2:03 PM CDT for Linn County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1999, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 10, 1999, 2:35 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 2:10 PM CDT | Thunderstorm Wind 61 | Cedar Rapids, IA | |
| Jun 10, 2:17 PM CDT | Tornado F0 | Coggon, IA | A tornado touched down briefly causing no injuries or damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 101903 RRA TORMLI IAC113-101935- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 203 PM CDT THU JUN 10 1999 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 235 PM CDT * AT 200 PM CDT... LAW ENFORCEMENT REPORTED A TORNADO NEAR I-380 SOUTH OF CEDAR RAPIDS. * THE TORNADO IS EXPECTED TO BE NEAR... PALSADES KEPLER STATE PARK AROUND 210 PM CDT BERTRAM AROUND 210 PM CDT MT VERNON AROUND 220 PM CDT LISBON AROUND 220 PM CDT SPRINGVILLE AROUND 230 PM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. ZOGG/FERRY &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:13 AM CDT, 10 hours 50 minutes earlier.
Area forecast discussion, Jun 10, 3:13 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION...CORECTED TO CHANGE WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT THU JUN 10 1999 SFC ANALYSIS FROM 06Z INDICATING COLD FRONT ALONG WESTERN BORDER OF IA...EXTENDED FROM A LOW CENTER OVER SOUTHERN MN...AND SOUTHEASTERN CO. HIGH DEWPOINT AIR OVER IOWA AND MISSOURI IS FEEDING A LONG LINE OF CONVECTION OUT AHEAD OF THE FRONT...WHICH HAS BEEN MOVING VERY SLOWLY OVER THE PAST FEW DAYS. AT UPPER LEVELS... THE STRONG TROUGH OVER THE ROCKIES HAS ONLY WEAK RISES BEHIND IT...INDICATING CONTINUED SLOW MOVEMENT. WATERVAPOR SATELLITE IMAGERY IS INDICATING THAT A BROAD MOISTURE PLUME IS OVER THE AREA...BACKED UP BY THE 00Z SOUNDINGS...WITH PRECIPITABLE WATERS OF OVER WELL OVER 100 PERCENT OF NORMAL OVER A WIDE AREA...WITH PLACES NEAR THE FRONT WITH 150 PERCENT OR MORE. PROBLEMS TODAY AGAIN ARE THE TIMING OF THE CONVECTION ENTERING THE CWFA...SVR THREAT...AND AMOUNT OF COOLING BEHIND THE FRONT. 00Z MODELS SEEM TO HAVE INITIALIZED WELL. ETA IS DOING RATHER POORLY. MID LEVELS SEEM TO BE THOUROGHLY CONVECTIVELY CONTAMINATED...AND IT KEEPS TRYING TO PUSH THE SURFACE FRONT TO THE NORTH...EVEN THOUGH THE LOW PRESSURE CENTER POSITIONS ARE CLOSE TO THE NGM/AVN SOLN. NGM AND AVN SEEM TO BE AGREEING MUCH BETTER... THOUGH THE NGM SEEMS TO BE VERYIFYING THE BEST AT 06Z. HAVE FOLLOWED THE FWC FOR THE MOST PART. THE FRONT MAKES IT THROUGH FOR THURSDAY NIGHT...AND THEN MOVES BACK NORTH AGAIN DURING FRIDAY AS A WARM FRONT...AND REMAINS THERE FOR A FEW MORE DAYS. WHILE THIS SHOULD COOL THINGS OFF A LITTLE TONIGHT... THE REGION WILL BE BACK IN THE STEAM AGAIN FOR THE WEEKEND. LATTER PERIODS...WILL NEED TO KEEP SCATTERED POPS IN THE FORECAST THROUGH THE WEEKEND...AS THE PATTERN IS NOT ON THE CHANGE DUE TO AN OMEGA BLOCK OVER ALASKA. SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE FLOW...FIRING OFF PERIODS OF SHOWERS AND THUNDERSTORMS. AM GOING TO CONTINUE THE FLASH FLOOD WATCH FOR TODAY...AND AM GOING TO EXTEND INTO TONIGHT...AND ADD A COUNTY FROM YESTERDAYS ISSUANCE. FLASH FLOOD GUIDANCE VALUES FOR THOSE COUNTIES REMAINS LESS THAN AN INCH...AND INDIVIDUAL STORMS IN THE LINE DUE TO COME THROUGH THIS AFTERNOON/EVENING HAVE BEEN PUTTING OUT AT LEAST THAT MUCH. .DVN... IA...FLASH FLOOD WATCH FOR PORTIONS OF EAST AND NORTHEAST IA THIS AFTERNOON AND TONIGHT...IAZ40>042-051>054-063. IL...NONE. LRE
In the hours before
Local storm report, Jun 10, 2:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT THU JUN 10 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM DELTA IA WIND DAMAGE
06/10/99 KEOKUK TREES LIMBS DOWN
THROUGHOUT TOWN
0110 PM 3 S DELTA IA 1.25 INCH HAIL
06/10/99 KEOKUK
0200 PM 3 E (CID)CEDAR RAPIDS ARPTIA TORNADO
06/10/99 LINN REPORTED BY EMERGENCY MGMT.Local storm report, Jun 10, 2:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT THU JUN 10 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM DELTA IA WIND DAMAGE
06/10/99 KEOKUK TREES LIMBS DOWN
THROUGHOUT TOWN
0110 PM 3 S DELTA IA 1.25 INCH HAIL
06/10/99 KEOKUK
0200 PM 3 E (CID)CEDAR RAPIDS ARPTIA TORNADO
06/10/99 LINN REPORTED BY EMERGENCY MGMT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:57 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 48 min |
| Jun 10, 1:17 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 33 min |
| Jun 10, 1:28 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 32 min |
| Jun 10, 1:39 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 36 min |
| Jun 10, 1:52 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 33 min |
| Jun 10, 2:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 32 min |
| Jun 10, 2:25 PM CDT | Tornado Warning | DVN | Jones | 35 min |
| Jun 10, 2:58 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 32 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.